Symptoms of Parkinson’s doesn’t always mean they have the disease
It can be scary to see your older adult getting shaky or having trouble moving around.
Before thinking that they might have Parkinson’s, check to see if their symptoms could be caused by medication side effects.
We explain what Parkinson’s disease is, what types of medications could cause these symptoms, when to be suspicious of medications, and what to do if you notice these signs.
What is Parkinson’s disease?
Parkinson’s disease is a progressive disorder of the nervous system that affects movement. It develops gradually, usually starting with barely noticeable hand tremors.
Typical Parkinson’s symptoms include:
- Slow movement
- Face showing little or no expression
- Soft or slurred speech
- Arms don’t swing when walking
Common medications can cause symptoms of Parkinson’s
These are some commonly-prescribed medications that have been reported to cause Parkinson’s-like symptoms.
Mood- or behavior-related medications
- First generation antipsychotics like haloperidol (Haldol)
- Second generation antipsychotics like risperidone (Risperdal), especially at higher doses
- Lithium and antidepressants like sertraline (Zoloft) or fluoxetine (Prozac or Sarafem)
- Tricyclic antidepressants like imipramine (Tofranil)
- Monoamine oxidase inhibitors (MAOIs) like phenelzine (Nardil, Nardelzine)
Medications for medical conditions
- Prochlorperazine (Compazine, Stemzine, Buccastem, Stemetil, Phenotil)
- Metoclopramide (Reglan)
- Valproate (Depacon) or other drugs used for seizures, migraines, and behavioral issues caused by dementia
- Anticonvulsants like tiagabine (Gabitril), gabapentin (Neurontin), oxcarbazepine (Trileptal), and lamotrigine (Lamictal)
When to be suspicious of medications
In many cases, symptoms of Parkinson’s could be caused by a new medication that was started a few days or a few months ago.
In other cases, it could be caused by medications that start out at one dose and are increased to higher doses. If the dose increases move too quickly, that can also cause these symptoms.
Other factors also make it more likely that someone will develop Parkinson’s symptoms from medications. These include having a history of:
- Strokes or transient ischemic attacks (TIAs)
- Parkinson’s in the family
What to do if your senior has Parkinson’s-like symptoms
If you notice Parkinson’s-like symptoms in your older adult, the first thing to do is talk with their doctor. The doctor should review their complete medication history (including over-the-counter drugs and supplements) and you should let them know about any other symptoms or changes.
Important: Don’t make any changes to medications without doctor approval – that could cause serious problems.
Can these symptoms be reversed?
In general, Parkinson’s-like symptoms should improve after the medication causing the problem is stopped. Unfortunately, it’s not a quick fix – it could take months.
In some cases, the drug-induced symptoms might actually reveal a previously unknown chronic condition like actual Parkinson’s disease or Lewy body dementia.
If you notice a change in your older adult’s movements, abilities, or behavior, it’s important to talk with their doctor right away. You may need to insist on an exam to figure out what’s causing the changes. It’s a relief if symptoms can be reversed with a change in medication. And if it’s a more serious underlying condition, at least doctors will be able to start treatment as soon as possible.